Colorado, 2012

Winter Weather in Colorado, January 15 to 16, 2012

January 15 to 16, 2012 · NWS BOU · 3 events in 3 counties and zones

A storm system brought another period of light to moderate snowfall to the North Central Mountains of Colorado. Storm totals included: 8 inches at Zirkel SNOTEL; 7 inches at Middle Fork Camp; 6 inches at Elliot Ridge SNOTEL; with 5 inches at Never Summer.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought another period of light to moderate snowfall to the North Central Mountains of Colorado. Storm totals included: 8 inches at Zirkel SNOTEL; 7 inches at Middle Fork Camp; 6 inches at Elliot Ridge SNOTEL; with 5 inches at Never Summer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 15, 10:31 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Jan 15, 10:31 AM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1031 AM MST SUN JAN 15 2012

.UPDATE...A WEAK RIDGE WILL PASS ACROSS THE REGION TODAY IN A
MOIST WESTERLY FLOW ALOFT. ENOUGH MOISTURE IS PRESENT TO PRODUCE
WAVE CLOUDS OVER THE EASTERN HALF OVER COLORADO. SATELLITE SHOWING
THESE CLOUDS UPSTREAM THROUGH UTAH AND NEVADA...SO EXPECT THESE
HIGH CLOUDS WILL REMAIN THROUGH THE DAY. WILL INCREASE THE CLOUD
COVERAGE IN THE GRIDS FOR THIS.

TEMPERATURES WILL BE VERY MILD TODAY. MORNING SOUNDING SHOWED WARM
AIR JUST OFF THE SURFACE. IF WE WERE TO HAVE CLEAR SKIES AND MIX
DOWN THE WARM AIR...TEMPERATURES WOULD CLIMB INTO THE 60S.
PREVIOUS FORECAST KNOCKED OFF A FEW DEGREES FOR THE CLOUDS. WILL
CONTINUE WITH THIS TEMPERATURE FORECAST OF UPPER 50S ACROSS
NORTHEAST COLORADO. IF WE ARE ABLE TO GET A LITTLE MORE SUN THAN
EXPECTED SOME LOCATIONS WILL TOP 60 DEGREES.

&&

.AVIATION...HIGHS CLOUDS WILL CONTINUE TO STREAM ACROSS THE DENVER
THROUGH TONIGHT. WINDS WILL GENERALLY BE OUT OF THE SOUTHWEST
THROUGH MONDAY MORNING. WINDS MAY TURN MORE WESTERLY THIS
AFTERNOON AS WINDS ALOFT MIX DOWN. COLD FRONT WILL PUSH THROUGH
THE AREA MONDAY MORNING...CAUSING WINDS TO SHIFT TO THE
NORTHEAST. LOWER CLOUDS AND SNOW SHOWERS WILL HOLD OFF UNTIL
MONDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 320 AM MST SUN JAN 15 2012/

SHORT TERM...MOISTURE GRADUALLY INCREASES IN WSW FLOW ALOFT THROUGH
TONIGHT.  PERSISTENT WAVE CLOUD COVERING MUCH OF THE PLAINS WILL
LIKELY REMAIN...LITTLE CHANGE IN THE WAVE EXPECTED.  IN
ADDITION...AFTER WARMING LAST NIGHT THERE IS SOME COLD ADVECTION
ALREADY DURING THE DAY TODAY.  TODAY MAY BE THE SAME OR A LITTLE
WARMER THAN YESTERDAY...BUT THE FORECAST TEMPS LOOK A LITTLE HIGH
CONSIDERING THE CLOUD COVER AND THE FACT THAT WINDS SHOULD NOT BE
TOO STRONG ON THE PLAINS.  WILL SHAVE OFF A COUPLE OF DEGREES ON THE
PLAINS PUTTING US CLOSE TO THE GFS MOS GUIDANCE.

MOUNTAINTOP LEVEL GETS CLOSE TO SATURATION BY MORNING...SNOW SHOULD
BE DEVELOPING AT LEAST AROUND SUMMIT COUNTY AND STEAMBOAT SPRINGS.
SLOWED DOWN THE BEGINNING OF THE POPS THIS EVENING...BUT LIKELY POPS
BY MORNING IN THOSE AREAS STILL SEEM GOOD.

LONG TERM...MODELS CONTINUE TO SHOW SOUTHWESTERLY FLOW ALOFT ON
MONDAY TO BECOME WESTERLY BY LATE AFTERNOON AS A BROAD UPPER TROUGH
MOVES ACROSS THE FORECAST AREA.  BY MONDAY NIGHT AND TUESDAY THE
FLOW ALOFT INCREASES AND IS A TAD NORTH OF DUE WESTERLY IN
DIRECTION.  BY TUESDAY NIGHT...THE FLOW BECOMES NORTHWESTERLY AND
CONTINUES TO BE STRONG.  UPWARD QG ASCENT IS PROGGED ON MONDAY INTO
EARLY MONDAY EVENING FOR THE CWA...THEN DOWNWARD MOTION IS PROGGED
INTO TUESDAY EVENING.  CONCERNING THE BOUNDARY LAYER FLOW...THE GFS
..NAM AND ECMWF HAVE UPSLOPE OVER THE EASTERN HALF OF THE PLAINS
MONDAY MORNING.  BY AFTERNOON...THE GFS AND ECMWF SHOW SHALLOW
UPSLOPE INTO THE WESTERN PLAINS...THE NAM KEEPS IT OVER THE
EAST...NEVER REACHING THE URBAN CORRIDOR.  THE GFS AND ECMWF KEEP
NORTHERLY LOW LEVEL FLOW OVER MUCH OF THE PLAINS MONDAY NIGHT...THE
NAM HAS NORTHWESTERLIES.  THROUGH THE DAY TUESDAY AND TUESDAY
NIGHT...A LOW LEVEL TROUGH EAST OF THE MOUNTAINS STRENGTHENS...SO
DOWNSLOPING BECOMES MORE LIKELY.  MOISTURE IS INCREASING OVER THE
MOUNTAINS MONDAY MORNING...WITH THE PLAINS PRETTY DRY.  BY MONDAY
AFTERNOON INTO EARLY EVENING...MOISTURE IS PRETTY DEEP OVER THE
MOUNTAINS.  MODELS DIFFER WITH THE MOISTURE OVER THE EAST.  THE NAM
HAS CONSIDERABLY LESS THAN THE GFS.  THE BEST PLAINS MOISTURE LOOKS
TO BE FROM 21Z MONDAY AFTERNOON TO ABOUT 06Z MONDAY NIGHT.  THERE IS
A BIT OF MOUNTAIN MOISTURE LINGERING INTO DAWN TUESDAY.  TUESDAY AND
TUESDAY EVENING LOOK VERY DRY OVER ALL AREAS.  SOME HIGH CLOUDINESS
IS PROGGED INTO THE WESTERN CWA LATE TUESDAY NIGHT/EARLY WEDNESDAY
MORNING.  THE QPF FIELDS HAVE A TAD OF MEASURABLE PRECIPITATION FROM
THE DIVIDE WEST ON MONDAY MORNING.  BY AFTERNOON...THERE IS A BIT
MORE OVER THE MOUNTAINS WITH A TAD OVER THE WESTERN PLAINS ON THE
GFS ONLY.  FOR MONDAY NIGHT...THERE IS A TAD AGAIN OVER THE
MOUNTAINS AND OVER THE EASTERN HALF OF THE PLAINS.  TUESDAY AND
TUESDAY NIGHT HAVE NOTHING.  FOR MOUNTAIN POPS ON MONDAY...THERE IS
MOISTURE... COLD AIR ADVECTION...SOME SYNOPTIC SCALE ENERGY...AND
THE OROGRAPHIC HELP GETS BETTER BY AFTERNOON.  WILL GO WITH
70-90%S... BEST DURING THE AFTERNOON/EARLY EVENING.  WILL MENTION
BLOWING SNOW TOO IN THE HIGH MOUNTAINS.  ACCUMULATIONS WILL NOT GET
TO HIGHLIGHT CATEGORY.  WILL DECREASE MOUNTAIN POPS THROUGH THE REST
OF THE NIGHT DOWN TO NOTHING BY DAWN TUESDAY.  FOR THE PLAINS AND
FOOTHILLS WILL GO WITH 20-40%S MONDAY AFTERNOON AND EVENING...BEST
OVER THE EAST.  NOT SURE IF THE GFS OR THE NAM'S LOW LEVEL FEATURES
ARE THE RIGHT SOLUTION...BUT EITHER WAY...THERE SHOULD BE SOME POPS
AS THE TROUGH AXIS MOVES ACROSS.  BOTH MODELS POINT TO BETTER POPS
FURTHER EAST.  WILL GO WITH 20-40%S.  FOR TEMPERATURES...MONDAY'S
HIGHS ARE 7-13 C COLDER THAN SUNDAY'S.  TUESDAY'S HIGHS LOOK CLOSE
TO MONDAY'S.  FOR THE LATER DAYS...WEDNESDAY THROUGH
SATURDAY...MODELS CONTINUE TO SHOW STRONG NORTHWESTERLY FLOW ALOFT.
THERE IS MOISTURE WITH IT... ESPECIALLY FOR THE MOUNTAINS. THERE ARE
SOME WEAK WAVES IN IT AS WELL.  THE CHANCE OF SNOW IN MOUNTAINS
LOOKS GOOD ALL FOUR DAYS.  THE PLAINS WILL BE DRY AND POTENTIALLY
WINDY.  TEMPERATURES ARE NEAR SEASONAL NORMALS ON WEDNESDAY...THEN
WARM ABOVE NORMALS FOR THURSDAY THROUGH SATURDAY...ESPECIALLY OVER
THE PLAINS.

AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT.  PERIODS OF
WEST WINDS GUSTING TO 30 KNOTS ARE POSSIBLE AT KBJC...MOST LIKELY
EARLY THIS MORNING AND IN THE LATE AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....RJK
UPDATE/AVIATION...MEIER
Hazardous weather outlook, Jan 15, 10:44 AM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MST SUN JAN 15 2012

COZ030>051-161745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1044 AM MST SUN JAN 15 2012

 THIS IS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH
CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL CONTINUE OVER THE HIGHER MOUNTAINS AND EAST SLOPES
TODAY.  PEAK GUSTS IN THESE AREAS WILL GENERALLY BE IN THE 30 TO 40
MPH RANGE...THOUGH GUSTS UP TO 55 MPH ARE POSSIBLE ABOVE
TIMBERLINE. IT WILL BE ANOTHER WARM AND DRY DAY AS A RIDGE OF
HIGH PRESSURE MOVES EAST OF COLORADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT TO MODERATE SNOWFALL AND AREAS OF BLOWING SNOW CAUSED BY 40
TO 50 MPH WEST TO NORTHWEST WINDS WILL CONTINUE IN THE MOUNTAINS
OF NORTH CENTRAL COLORADO THROUGHOUT THE DAY MONDAY. MOUNTAIN
AREAS ALONG AND WEST OF THE CONTINENTAL DIVIDE COULD SEE AS MUCH
AS 3 TO 6 INCHES OF SNOW ACCUMULATION BY MONDAY EVENING...WITH
LESSER AMOUNTS ON EAST FACING SLOPES. THE FRONT RANGE FOOTHILLS
AND HIGH PLAINS OF NORTHEAST COLORADO COULD ALSO SEE SOME LIGHT
SNOWFALL MONDAY AFTERNOON AND EVENING FOLLOWING THE PASSAGE OF A
FAST MOVING COLD FRONT. HOWEVER ACCUMULATING SNOWFALL IS NOT
ANTICIPATED EAST OF THE MOUNTAINS.

LATER IN THE WEEK....A SERIES OF FAST MOVING PACIFIC STORM SYSTEMS
WILL HAVE THE POTENTIAL TO PRODUCE PERIODS OF ACCUMULATING SNOWFALL
AND STRONG GUSTY WINDS IN THE HIGH COUNTRY. WHILE DRY AND UNSEASONABLY
MILD CONDITIONS WILL LIKELY PREVAIL IN AREAS EAST OF THE FRONT
RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
January 15, 3:00 PM MST to January 16, 5:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
January 15, 3:00 PM MST to January 16, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 15, 3:00 PM MST to January 16, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358575, 358576, 358578.